Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 86, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 6, 2016, 8:12 PM CDT for Jones County, Lyman County, South Dakota. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2016, 8:12 PM CDT (01:12 UTC)
- Expired
- Jul 6, 2016, 9:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jones County, SD, Lyman County, SD
The radar
The Rapid City radar (KUDX), 196 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 8:12 PM CDT | TSTM WND GST 84 | 9 Nnw Vivian, SD | . |
| Jul 6, 8:15 PM CDT | TSTM WND GST 72 | 13 N Vivian, SD | MESONET STATION VIVIAN 12 N /RFPS2/. |
| Jul 6, 8:35 PM CDT | TSTM WND GST 60 | 2 Nne Lyman, SD | ESTIMATES AT LEAST 60 MPH WINDS, PERHAPS STRONGER. WIND WAS STRONG ENOUGH TO ROLL HAY BALES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 3:21 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 1.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 3123 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
224
WUUS53 KABR 070112
SVRABR
SDC075-085-070200-
/O.NEW.KABR.SV.W.0086.160707T0112Z-160707T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
812 PM CDT WED JUL 6 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JONES COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 900 PM CDT
* AT 812 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES SOUTHWEST OF ROUSSEAU TO NEAR DRAPER TO 9
MILES NORTHEAST OF CEDAR BUTTE...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
VIVIAN AROUND 820 PM CDT.
5 MILE CORNER AROUND 830 PM CDT.
PRESHO AROUND 835 PM CDT.
EARLING HILLS AND FATE DAM AROUND 840 PM CDT.
KENNEBEC AROUND 845 PM CDT.
MEDICINE BUTTE AROUND 850 PM CDT.
LYMAN AROUND 855 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL SOUTH
DAKOTA.
LAT...LON 4371 10019 4369 10021 4371 10023 4370 10028
4374 10037 4372 10042 4373 10051 4377 10058
4371 10073 4374 10075 4372 10079 4376 10081
4383 10093 4384 10099 4406 10078 4416 10056
4417 10019 4403 9950 4376 9979 4369 9992
TIME...MOT...LOC 0112Z 291DEG 45KT 4420 10020 4397 10046 4369 10089
HAIL...<.75IN
WIND...60MPH
$$
SERR2 follow-up statements
966
WWUS53 KABR 070137
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
837 PM CDT WED JUL 6 2016
SDC075-085-070200-
/O.CON.KABR.SV.W.0086.000000T0000Z-160707T0200Z/
JONES SD-LYMAN SD-
837 PM CDT WED JUL 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN JONES AND NORTHERN LYMAN COUNTIES...
AT 837 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LOWER BRULE TO NEAR LYMAN TO PRESHO TO 6 MILES
SOUTHEAST OF WESTOVER...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
MEDICINE BUTTE AROUND 840 PM CDT.
KENNEBEC AND BYRE LAKE AROUND 850 PM CDT.
LYMAN AROUND 900 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL SOUTH
DAKOTA.
LAT...LON 4369 10021 4371 10023 4370 10028 4374 10037
4372 10042 4373 10051 4377 10058 4375 10064
4375 10067 4416 10013 4403 9950 4376 9979
4369 9992 4371 10019
TIME...MOT...LOC 0137Z 288DEG 39KT 4407 9963 4391 9970 4393 10004
4369 10055
HAIL...<.75IN
WIND...60MPH
$$
SERR161
WWUS53 KABR 070155
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
855 PM CDT WED JUL 6 2016
SDC075-085-070204-
/O.EXP.KABR.SV.W.0086.000000T0000Z-160707T0200Z/
JONES SD-LYMAN SD-
855 PM CDT WED JUL 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JONES AND
NORTHERN LYMAN COUNTIES WILL EXPIRE AT 900 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL SOUTH
DAKOTA.
LAT...LON 4369 10021 4371 10023 4370 10028 4374 10037
4372 10042 4373 10051 4377 10058 4375 10064
4375 10067 4416 10013 4403 9950 4376 9979
4369 9992 4371 10019
TIME...MOT...LOC 0152Z 291DEG 45KT 4407 9963 4391 9970 4393 10004
4369 10055
$$
SERRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 8:11 PM CDT, 1 minute earlier.
Area forecast discussion, Jul 6, 8:11 PM CDT, 1 minute before
Area Forecast Discussion National Weather Service Aberdeen SD 811 PM CDT WED JUL 6 2016 .UPDATE... Issued at 811 PM CDT WED JUL 6 2016 Updated for severe thunderstorm watch issuance until 2 am cdt for part of northeast SD. UPDATE Issued at 702 PM CDT WED JUL 6 2016 Updated forecast to expand tornado watch across all of central sd until 10 pm cdt. Otherwise, updated aviation discussion below. && .SHORT TERM...(This Evening through Friday Night) Issued at 323 PM CDT WED JUL 6 2016 This afternoon/evening the focus is west river as a weak wave across western Wyoming provides the impetus for convection. A narrow tongue of moisture on return flow will provide the CAPE, and with southeast low level flow and westerly flow aloft shear is favorable for supercell development. Westerly flow down to around 700mb also supports the CAM solutions for evolution into some form of fast moving/forward propagating MCS, which should track east/southeast across the southern half of the CWA. The environment is much less favorable to the northeast of the 1630Z SPC moderate risk area, with significantly lower CAPE, though cant rule out some stronger isolated convection for this area. An upper trof will continue across the Dakotas into Thursday. Overnight convection will have an impact on how far east the surface front ends up before thunderstorm re-initialization can occur but NAM/GFS support more storms for far eastern South Dakota into western Minnesota. 0-6km shear of 30 to 50kts supports an additional severe weather threat before storms move east of the CWA. Aside from some wrap around shower activity as the upper trof continues east late Thursday the rest of the short term is expected to be dry. .LONG TERM...(Saturday through Wednesday) Issued at 323 PM CDT WED JUL 6 2016 A number of shortwaves will move through the upper ridge this weekend as lee side troughing sets up. Models differ significantly on moisture availability with these shortwaves with the ECMWF keeping the region dry while the GFS develops showers and thunderstorms Sat evening through Sunday night. Stuck with Superblend which is more reflective of the wetter GFS solution. Models come into better agreement late Monday with pops when an upper low and the sfc cold front track into eastern SD. The ECMWF exits the upper low more quickly than the GFS which is more in line with Superblend temps which don't fall off through the week. High will be in the 80s and 90s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 702 PM CDT WED JUL 6 2016 Showers and thunderstorms will be moving across the region through tonight and Thursday as a couple upper level troughs move through the region. All locations are expected to be affected with some ifr/mvfr ceilings and visibilities. Otherwise, vfr conditions are expected overall. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Mohr SHORT TERM...Connelly LONG TERM...Wise AVIATION...Mohr
Hazardous weather outlook, Jul 6, 2:17 PM CDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 217 PM CDT WED JUL 6 2016 SDZ015>020-022-023-033>037-045-048-051-071930- DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-STANLEY- SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 217 PM CDT WED JUL 6 2016 /117 PM MDT WED JUL 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN SOUTH DAKOTA AND MOVE EAST ACROSS THE STATE. THERE IS A MODERATE RISK OF SEVERE STORMS ALONG AND SOUTH OF US HIGHWAY 14. THE POTENTIAL FOR A LONG-LIVED LINE OF THUNDERSTORMS PRODUCING WIDESPREAD WIND DAMAGE IS BECOMING MORE LIKELY. WHILE STRONG WINDS ARE THE MAIN THREAT, LARGE HAIL AND FREQUENT LIGHTNING MAY ALSO OCCUR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG THUNDERSTORMS ARE POSSIBLE THURSDAY MORNING INTO EARLY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. MNZ039-046-SDZ003>011-021-071930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-GRANT- 217 PM CDT WED JUL 6 2016 /117 PM MDT WED JUL 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN SOUTH DAKOTA AND MOVE EAST ACROSS THE STATE. THE STRONGEST STORMS ARE EXPECTED TO REMAIN SOUTH OF US HIGHWAY 14. HOWEVER...THERE IS STILL AN ISOLATED SEVERE RISK FOR THE ENTIRE REGION. LARGE HAIL...DAMAGING WINDS AND FREQUENT LIGHTNING ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SERR
In the hours before
Local storm report, Jul 6, 4:58 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
458 PM CDT WED JUL 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL 2 SSW ARTICHOKE 45.37N 96.17W
07/05/2016 E2.00 INCH BIG STONE MN PUBLIC
RADAR ESTIMATED TIME. DELAYED REPORT.
&&
RLLocal storm report, Jul 6, 7:01 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
701 PM CDT WED JUL 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TSTM WND GST 13 NNW SANSARC 44.67N 101.14W
07/06/2016 M69 MPH STANLEY SD MESONET
FOSTER BAY RWIS.
&&
RLLocal storm report, Jul 6, 7:03 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
703 PM CDT WED JUL 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND GST 2 NNE HAYES 44.39N 101.01W
07/06/2016 M65 MPH STANLEY SD PUBLIC
RECORDED FROM PERSONAL WEATHER STATION.
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:34 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 41 min |
| Jul 6, 7:38 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 37 min |
| Jul 6, 7:42 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Hyde, Potter, Stanley, Sully | 48 min |
| Jul 6, 8:19 PM CDT | Special Weather Statement | ABR | Corson | 41 min |
| Jul 6, 8:27 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 48 min |
| Jul 6, 9:02 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 28 min |
| Jul 6, 9:13 PM CDT | Special Weather Statement | ABR | Campbell, Walworth | 47 min |
| Jul 7, 6:08 AM CDT | Special Weather Statement | ABR | Lyman | 52 min |
| Jul 7, 6:46 AM CDT | Special Weather Statement | ABR | Buffalo | 44 min |
| Jul 7, 9:15 AM CDT | Special Weather Statement | ABR | Walworth | 30 min |
| Jul 7, 9:41 AM CDT | Special Weather Statement | ABR | Edmunds | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.